Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Wichita, KS

March 17, 20218 counties in Kansas

NWS Wichita, KS issued this winter weather advisory at Mar 17, 2021, 2:42 PM CDT for 8 counties in Kansas. It took effect at Mar 17, 2021, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 2:42 PM CDT (19:42 UTC)
In effect from
Mar 17, 2021, 7:00 PM CDT
Expired
Mar 18, 2021, 3:03 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Greenwood County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS43 KICT 171942
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
242 PM CDT Wed Mar 17 2021

...A Wet Slushy Snow this Evening and Tonight...

.A slow moving storm system over northern Oklahoma will bring a
wintry mix to portions of southern Kansas tonight. Rain will mix
with snow across south central and southeast Kansas becoming all
snow at times. The snow could become heavy at times before ending
during the predawn hours on Thursday.

KSZ052-053-068>072-083-180945-
/O.NEW.KICT.WW.Y.0009.210318T0200Z-210318T1200Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
242 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
7 AM CDT THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  one to two inches with locally higher amounts possible along and
  east of the Kansas Turnpike. Winds gusting as high as 40 mph.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 9 PM this evening to 7 AM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Strong winds may create some blowing snow
  and reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
945 
WWUS43 KICT 172153
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
453 PM CDT Wed Mar 17 2021

...A Wet Slushy Snow this Evening and Tonight...

.A slow moving storm system over northern Oklahoma will bring a
wintry mix to portions of southern Kansas tonight. Rain will mix
with snow across south central and southeast Kansas becoming all
snow at times. The snow could become heavy at times before ending
during the predawn hours on Thursday.

KSZ052-053-068>072-083-181200-
/O.EXT.KICT.WW.Y.0009.210318T0000Z-210318T1200Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
453 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM CDT
THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  one to two inches with locally higher amounts possible along and
  east of the Kansas Turnpike. Winds gusting over 35 mph at times

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
319 
WWUS43 KICT 180236
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
936 PM CDT Wed Mar 17 2021

...A Wet Slushy Snow Overnight...

KSZ052-068-083-180345-
/O.CAN.KICT.WW.Y.0009.000000T0000Z-210318T1200Z/
Marion-Harvey-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita
936 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Wet snow or snow mixed with rain will diminish and end before 
midnight. Little if any additional snow accumulation is expected. 
Therefore the Winter Weather Advisory has been cancelled.

$$

KSZ053-069>072-181200-
/O.CON.KICT.WW.Y.0009.000000T0000Z-210318T1200Z/
Chase-Butler-Greenwood-Woodson-Allen-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
and Humboldt
936 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
THURSDAY...

* WHAT...Wet snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 35 mph.

* WHERE...Butler, Chase, Allen, Woodson and Greenwood Counties.

* WHEN...Until 7 AM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
482 
WWUS43 KICT 180803
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
303 AM CDT Thu Mar 18 2021

KSZ053-069>072-180915-
/O.CAN.KICT.WW.Y.0009.000000T0000Z-210318T1200Z/
Chase-Butler-Greenwood-Woodson-Allen-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
and Humboldt
303 AM CDT Thu Mar 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Most of the wintry mix of rain and snow has moved to the east of
the area. So the winter weather advisory is cancelled. 

$$

Ketcham

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 2:02 PM CDT, 40 minutes earlier.

Area forecast discussion, Mar 17, 2:02 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
202 PM CDT Wed Mar 17 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 155 PM CDT Wed Mar 17 2021

A mid/upper trough over western Oklahoma early this afternoon is
progged to move eastward into northern Arkansas this evening.

Tonight...widespread precipitation is expected to fill in on the
backside of this system during the afternoon hours and continue
through the evening hours with an intense deformation band
expected to develop on the northwest side of the mid/upper trough.
Initially, we'll see some elevated CAPE which will support
thunderstorms but this will fade as we move into the late
afternoon/early evening hours. There is still a broad zone of mid-
level frontogenesis coincident with a TROWAL signal and some
negative epv above the area of fronto-g all supportive of a more
organized area of snowfall this evening and tonight. The main
problem is our relatively "warm" surface layer that will require
some dynamic cooling to remain below 3C supporting snow at the
surface. The main change from the previous forecast was an
eastward and southeastward shift of the main axis of snowfall
while introducing some minor accumulations in the 1-2+ inch range
across the Turnpike and into the Flint Hills area or slightly
south and east of the previous forecast. Due to the "warm" surface
layer, confidence in snow accumulations remain low with some
forecast bust potential given the favorable column.

Thu-Sat...Dry weather conditions will return for Thursday with near
or slightly below normal temperatures anticipated. Breezy north
winds early in the period should relax as we move through the day
and the pressure gradient relaxes. A mid/upper ridge is progged to
build into the central CONUS late in the week and into the
weekend bringing dry and mild conditions to the area. Breezy south
winds will return on Saturday with above normal highs around 60
expected.

.LONG TERM...(Sunday through Wednesday)
Issued at 155 PM CDT Wed Mar 17 2021

Southwest flow will prevail at the start of the period with a
mean mid/upper trough situated across the western CONUS. We'll see
increasing chances for precipitation late on Sun and into the
beginning of the week as a mid/upper trough is progged to emerge
from the Rockies and move over the Central Plains on Mon-Tue
bringing another round of precipitation to the area. Unsettled
weather may linger into the middle of the week with mid/upper
troughing progged across the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Mar 17 2021

The main concerns are precipitation type and low stratus trends.

A strong low pressure system over northern Oklahoma at midday,
will traverse slowly eastward reaching south-central Missouri by
late tonight. This will maintain a fairly tight pressure gradient
with gusty north winds across central and eastern Kansas this
afternoon through Thursday morning. Rain with embedded
thunderstorms will affect south-central and southeastern Kansas
this afternoon into tonight. Meanwhile, rain is expected to mix
with and change to snow for a few hours in south-central and
southeast KS, affecting the HUT, ICT, SLN and CNU terminals the
most, where wet snow accumulations of a half inch up to 2 inches
is possible, mainly on grassy and elevated surfaces. IFR
conditions should dominate in south-central and southeast KS
through this evening, then MVFR should prevail at all terminals by
early Thursday morning.

&&

.FIRE WEATHER...
Issued at 155 PM CDT Wed Mar 17 2021

Fire weather concerns will remain low the next few days due to
additional precipitation through tonight. Breezy southerly winds
will return on Saturday into Sunday which will allow the grassland
fire danger index to reach the very high category across portions of
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  33  51  31 / 100 100   0   0
Hutchinson      39  31  50  28 / 100 100   0   0
Newton          43  31  50  29 / 100 100   0   0
ElDorado        46  32  50  31 / 100  90  10   0
Winfield-KWLD   48  33  51  33 / 100  70   0   0
Russell         39  29  51  26 /  90  50   0   0
Great Bend      37  29  50  26 /  90  50   0   0
Salina          39  31  52  28 / 100 100   0   0
McPherson       39  30  50  28 / 100 100   0   0
Coffeyville     53  35  48  32 /  90  70  20   0
Chanute         50  33  47  31 /  90  80  20   0
Iola            48  33  46  30 /  90  80  20   0
Parsons-KPPF    50  34  47  31 /  90  70  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Thursday for KSZ052-053-069>072-
093>096-098>100.

Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Thursday for KSZ052-053-068>072-083.

Wind Advisory until 8 PM CDT this evening for KSZ032-033-047>051-
067-068-082-083-091-092.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JMC
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 17, 11:45 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1145 AM CDT Wed Mar 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181645-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1145 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong north winds will overspread the entire area today, with
sustained winds of 25 to 35 mph with gusts 45 mph. See the latest
wind advisory for further details.

Rain with embedded thunderstorms is expected this afternoon and
evening across south central and southeast Kansas. Isolated strong
to severe storms are possible in southeast Kansas with nickel to
quarter size hail. A brief tornado cannot be ruled out this
afternoon to the southeast of a Caney to Parsons line.

Rain is expected to mix with and change to wet snow very late this
afternoon into tonight across south-central into east-central
Kansas, where one to two inches of slushy snow is possible. Most of
the snow accumulations will be on elevated, grassy surfaces.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and a few thunderstorms return to the region for Monday
night. At this time, the threat of strong to severe storms appears
to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:31 PM CDTRiver Flood WarningICTCowley, Sumner47 hr
Mar 16, 10:21 PM CDTSpecial Weather StatementICTKingman24 min
Mar 16, 10:56 PM CDTSpecial Weather StatementICTKingman34 min
Mar 16, 11:11 PM CDTSpecial Weather StatementICTHarper49 min
Mar 16, 11:22 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick53 min
Mar 16, 11:48 PM CDTSpecial Weather StatementICTSumner27 min
Mar 16, 11:58 PM CDTSpecial Weather StatementICTSedgwick32 min
Mar 17, 12:12 AM CDTSpecial Weather StatementICTSedgwick33 min
Mar 17, 12:16 AM CDTSpecial Weather StatementICTButler29 min
Mar 17, 12:17 AM CDTSpecial Weather StatementICTReno28 min
Mar 17, 12:19 AM CDTSpecial Weather StatementICTSedgwick26 min
Mar 17, 12:22 AM CDTSpecial Weather StatementICTHarper23 min
Mar 17, 12:44 AM CDTSpecial Weather StatementICTKingman31 min
Mar 17, 12:46 AM CDTSpecial Weather StatementICTMarion29 min
Mar 17, 1:02 AM CDTSpecial Weather StatementICTCowley28 min
Mar 17, 1:06 AM CDTSpecial Weather StatementICTHarper24 min
Mar 17, 1:22 AM CDTSpecial Weather StatementICTSumner23 min
Mar 17, 1:38 AM CDTSpecial Weather StatementICTSumner37 min
Mar 17, 2:11 AM CDTSpecial Weather StatementICTSedgwick34 min
Mar 17, 2:54 AM CDTSpecial Weather StatementICTCowley51 min
Mar 17, 3:37 AM CDTSpecial Weather StatementICTChautauqua53 min
Mar 17, 4:27 AM CDTSpecial Weather StatementICTLabette, Montgomery63 min
Mar 17, 8:33 AM CDTRiver Flood WarningICTSumner27 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTCherokee, Labette4 days
Mar 17, 10:16 AM CDTRiver Flood WarningICTNeosho3 days
Mar 17, 10:16 AM CDTRiver Flood WarningICTAllen, Neosho58 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTAllen39 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Mar 17, 11:57 AM CDTRiver Flood WarningICTWilson20 hr
Mar 17, 12:01 PM CDTRiver Flood WarningICTMontgomery, Wilson4 hr
Mar 17, 3:28 PM CDTSpecial Weather StatementICTChautauqua32 min
Mar 17, 3:29 PM CDTSpecial Weather StatementICTWilson46 min
Mar 17, 4:21 PM CDTSpecial Weather StatementICTLabette24 min
Mar 17, 4:57 PM CDTSpecial Weather StatementICTButler, Chase, Sedgwick, Sumner48 min

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.